A wide range of prescription and over-the-counter drugs can be harmful to the ears.
Ototoxic medications can cause deafness by damaging the sensory cells. Balance and hearing are dependent on these cells.
The symptoms of tinnitus may be alleviated by stopping the medication or changing the dose. Tinnitus may be caused by ototoxic drugs, and may be long lasting.
Some people who take ototoxic medication will not develop tinnitus. Exposure to loud noise while taking medication may increase your risk.
In this article, we will discuss some of the common types of ototoxic medications and what you can do to avoid them.
Don’t stop taking prescribed medication without first consulting your doctor
If you have been prescribed an ototoxic medication, you should discuss an alternative with your doctor.
If you think you may be developing tinnitus as a result of the medication, your doctor may be able to prescribe a different dosage or a medication that does not have the side effect.
Analgesics are pain killers. They are available as over-the-counter and prescription drugs. An sphygmomanometer is a tool that your doctor may use to reduce pain caused by arthritis, tendinitis, and other conditions.
Drugs that may cause tinnitus include:
- high dose aspirin
- Tylenol is a drug.
- Ibuprofen (Motrin, Advil)
- diclofenac is a drug.
- naproxen is a word
- celecoxib is a drug.
- Mefenamic acid is a type of acid.
- etoricoxib is a drug.
Millions of people take angalytics each year without causing tinnitus. Moderate and high dose uses are associated with this effect.
Tinnitus caused by NSAID and acetaminophen is usually temporary and resolves once the medication is stopped. There can be persistent tinnitus.
Aminoglycoside antibiotics are broad-spectrum antibacterial medications used to treat certain types of bacteria, such as E. coli. They work by limiting the creation of protein within the bacteria.
Children and adults may be prescribed antibiotics. They are sometimes administered via injection.
In some instances, aminoglycoside antibiotics may cause permanent tinnitus. Hearing loss has also been reported. A family history of this condition may increase your susceptibility to this side effect.
Antibiotics with a type of sugar called aminoglycoside.
- Tobramycin is a drug.
- paromomycin is a drug.
- Amikacin is a drug.
- plazomicin is a type of genotypicin.
- Styropomycin is a penicillin antibiotic.
- neomycin is a drug.
There are many different types of chemotherapy medications. The type you’re prescribed will be determined by the type of cancer you have.
Platinum-based drugs can be highly toxic. Your oncologist may have your hearing monitored to determine if changes should be made to your treatment plan.
Chemotherapy drugs can cause permanent hearing loss. If you have hearing loss, you may be at greater risk of ototoxic effects.
Some drugs can cause deafness.
- cisplatin: used to treat testicular, lung, bladder, cervical and ovarian cancer.
- carboplatin: used to treat head and neck, lung, ovarian, breast, bladder, and other cancers
- oxaliplatin: used to treat colorectal cancer
Lowering fluid retention caused by conditions such as: is one of the reasons why loop diuretics are prescribed.
- heart failure.
- It is called cirrhosis.
- It is edema.
Tinnitus caused by loop diuretics is typically temporary and resolves after the medication has been stopped. However, if loop diuretics are taken in large doses or with other ototoxic medications, they may cause permanent tinnitus.
The effect of loop diuretics is known.
- Lasix is a drug.
- Torsemide is a drug.
Ironically, furosemide has been shown to reduce the effects of tinnitus in a
When taking anti-malarials, they are more likely to cause tinnitus. Short-term use can cause tinnitus.
Anti-malaria drugs can cause temporary tinnitus.
The drugs that are associated with tinnitus are anti-malarial.
- hydroxychloroquine is a drug. (Plaquenil), also used to treat autoimmune diseases such as Lupus
- chloroquine is a drug.
Depression can occur with the ringing in the ears. Antidepressants are used to treat tinnitus.
The SSRIs include:
- sertraline is a drug.
- escitalopram is a type of musical instrument.
- fluoxetine is a drug
The antidepressants tricyclic include:
- nortriptyline is a drug.
- A drug.
Abruptly discontinuing antidepressants after long-term use may also cause tinnitus. A
“Tinnitus caused by antidepressants is not very common. Talk to your doctor if you experience hearing loss. Many antidepressants don’t have ototoxic properties.”
Benzodiazepines are mild tranquilizers that are used on a short-term basis to treat anxiety, insomnia, stress, and alcohol withdrawal. Tinnitus is a rare but potential side effect primarily most associated with long-term use.
- alprazolam is a drug.
- diazepam is a type of metal.
- Ativan is a lorazepam.
Tinnitus is a rare side effect of isotretinoin, an oral medication used to treat severe acne.
If you experience hearing or tinnitus while taking this medication, please let your doctor know. You can use the alternatives, including the ones that are applied to the skin.
Beta blockers are used to treat high blood pressure (hypertension). High blood pressure is a risk factor for tinnitus, especially in older adults. Your condition as well as your treatment may put you at greater risk.
Coreg is a beta blocker that is associated with hearing loss and tinnitus.
Bisoprolol and nebivolol are two of the other beta blockers that can occasionally have tinnitus.
High blood pressure can be treated with a class of drug called ane ei s t. Several ACE inhibitors can cause a side effect called tinnitus.
- If you frequently use over-the-counter medications that are ototoxic, consider limiting their use and lowering their dosage.
- If you and your doctor agree that the benefits of an ototoxic medication outweigh their risks, you should see a specialist for treatment. A hearing specialist can perform a balance test.
- During treatment, have your hearing and balance monitored.
- If you have hearing loss, balance issues, or tinnitus, you should talk to your doctor about drug substitution. You can stop taking a needed medication for a short time to see if the noise in your earsbates.
- Talk with a hearing specialist about tinnitus management techniques that will allow you to continue with needed drug treatment. Tinnitus therapy includes the use of hearing aids, tinnitus masking, and tinnitus retraining therapy.
Over 200 medications are ototoxic and can cause or worsen hearing loss. Aspirin, Ibuprofen, and cisplatin are some of the drugs included.
“Tinnitus can be temporary or permanent when it results from the use of ototoxic medications. Your doctor can change your medication or recommend a different one if it doesn’t have the side effect of tinnitus.”